Article Text

Download PDFPDF
CASE REPORT
Phenytoin-induced hypothermia
  1. Marianne Watters,
  2. Hilary Wilson and
  3. Pamela Everitt
  1. Department of Rheumatology, Glasgow Royal Infirmary, Glasgow, UK
  1. Correspondence to Dr Marianne Watters, marianne.watters{at}nhs.net

Abstract

A 60-year-old man with cerebral palsy and epilepsy was admitted with acute lethargy and deterioration in coordination. He was noted to be hypothermic at 35°C on admission. Routine work-up revealed toxic levels of phenytoin. No cause of hypothermia could be identified but as his phenytoin levels normalised, his body temperature also improved. There are three other reported cases of phenytoin- induced hypothermia in the literature. Could this be a rare cause of hypothermia?

  • drug interactions
  • epilepsy and seizures
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Footnotes

  • Patient consent for publication Obtained.

  • Contributors MW summarised the clinical details of the patients' admission, and this was reviewed by HW. The discussion was written jointly by MW and pharmacist PE. This was reviewed and edited by HW.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.